Why isn't my mother gaining weight after botox treatment for achalasia?

My mother is 72 and went from 140lbs to 99lbs before diagnosis. She is currently 103lbs and uses Ensure 2x a day plus eating normally. She has osteoporosis which became much worse with the achalasia and she has also developed mild dementia which we thought may be related to the achalasia. She also has trouble sleeping.

3 Replies

oldestnewest
  • I cannot give you a clear answer to your question, but can provide a few tidbits which may help you.

    Endoscopic Botox treatment doesn't cure the condition of achalasia, but is meant to palliate, or lessen, the symptoms for a finite time period (usually 3-6 months, but may vary).

    No current treatments can cure achalasia. The three major treatments (pneumatic dilation, myotomy, and Botox) all act to lessen the tone of the Lower esophageal Sphincter, therefore making swallowing easier. None of the treatments will directly reverse the loss of motility in the esophagus. I saw no improvement with Botox (which was used in me as a last resort before esophagectomy), likely because the complete lack of motility was my primary problem, not increased LES tone.

    If your mother's weight loss was sudden, and the achalasia dignosis was made recently, it may be worthwhile to consider if the symptoms may be due to pseudoachalasia.

    If she is not being seen by a gastroenterologist that specializes in motility disorders (such as a referral center), it may be a good idea to have her seen by such a specialist. GI docs in the community are great, but they see relatively few achalasia patients. GI docs at referral centers who see and treat a lot higher volume of achalasia patients are usually in a better position to treat the more difficult cases.

    Hope this helps, and I hope your mother's condition will improve.

  • If she was 99lbs and is now 103, she has in fact gained an extra 4% or so in body weight. She may be a lot smaller than she used to be, but it might be helpful to think of her current weight in comparison with her lowest, rather than highest weight. If she is able to maintain her own new weight, with some ups and downs, and gradually put on a little, her body must be absorbing nutrition in one way or another.

    It might be worth checking on her vitamin and mineral levels, especially because of her osteoporosis.

    I know that achalasia is different, and it will be for the specialists to give the real answer, but people do lose up to 6 stones or so (84lbs) after surgery and manage to retain their health, so my guess would be that it is worth concentrating on whether she can swallow and maintain her digestive functions rather than worry too much about her actual weight. I know that this sounds easy to say, and it is natural to worry about weight, but weight gain is not a compulsory part of getting better!

    I think the short real answer to your question is that improvement and successful treatment does not bring spectacular results - you may just have to be very patient in an uncertain situation.

    I send you both our very best wishes for 2013!

    Alan

  • In trying to answer this, I would also look at whether your mother's current body weight is relatively close to an average body weight. A quick and dirty way to calculate this is (for a female): start with 100lb and add 5lb for each inch over 5ft tall. If your mother is stooped over due to her osteoporosis, then it would be better to use her normal height before that occurred for this calculation. This is for a "moderate" frame. A slight framed person would typically be lower, and a heavy-framed person higher.

    If your mother is maintaining weight close to her ideal weight, then she may just have a new normal due to her diagnosis and altered eating habits. If she is significantly below this, then it is a cause for concern, but not necessarily a big reason for worry. If she is now less active, her muscle mass will be lower, and this certainly causes a lower body weight. It can also be harder to maintain adequate hydration due to the achalasia (liquids are just as hard to swallow), and this can lead to fluctuations in body weight. It sounds as if her diet is good, so it may be this this lower weight is the new normal, but not necessarily unhealthy.

    Keep in mind that PPIs (acid reducers such as Prilosec, Prevacid, et al) can decrease calcium absorption and may worsen osteoporosis if taken long-term. This would be something that you could discuss with her physician if she is taking any meds like that.

You may also like...